Montana, 2021

Hail and Damaging Wind in Montana, July 20, 2021

July 20, 2021 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm produced some severe sized hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some severe sized hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 20, 12:54 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 12:54 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Billings MT
154 PM MDT Tue Jul 20 2021

.DISCUSSION...
...Rest of Today through Thursday Night...

Surface low and associated front continues to move extremely
slowly across far southeast Montana, allowing for southeast winds
to gust to 30 mph in Fallon and Carter Counties. Upstream of us in
Yellowstone National Park, some cumulus and weak convection can
be observed on satellite imagery, and is expected to soon become
thunderstorm activity as the surface continues to heat up and
destabilize.

Convective initiation still looks to occur for us beginning at 1
PM over the Beartooths and moving out onto the plains throughout
the afternoon. The far east looks to see storms pop up between 4-8
PM as the front slowly reaches the eastern-most parts of the
state. Wet conditions continue to be observed, with dewpoints in
the upper 50s and even low 60s, but extremely high temperatures
still bring about a large dewpoint depression, and hence high-
based thunderstorms will still be today's story, with wet
microburst potential that would produce gusty, erratic winds with
localized, quick spurts of heavy rain being the main threats.

Wednesday will be relatively mild, with all temperatures across
our forecast area expected to stay under 100 degF. However, more
isolated thunderstorm activity is expected in the afternoon across
south-central Montana, with gusty winds again being the main
threat.

Thursday will mainly be a pre-frontal day as upper ridging slowly
begins to flatten out, and bring with it a cold front that looks
to pass through in the evening. Temperatures will again climb back
into the upper 90s to low 100s, with especially higher risk to
active individuals as humidity will be a bit higher than these
past couple days of this current heat wave. Vertz

...Friday through Tuesday...

Slight cool down is progged for Friday in the wake of Thursday's
cold front with mainly zonal flow over the area. Heights build
slightly over the weekend bringing mainly dry conditions. Another
frontal passage is possible Monday/Tuesday with perhaps a small
chance for showers or thunderstorms. Heights build back over the
region on Tuesday with monsoonal moisture advecting back into the
region. Highs will range from the 90s to near 100 degrees for
most places, with a few days slightly cooler. Lows in the 60s to
70s are forecast most nights. STP

&&

.AVIATION...

Scattered thunderstorms this afternoon and evening will produce
gusty and erratic winds...with all TAF sites potentially impacted.
VFR will prevail, but brief visibility reductions to MVFR/IFR are
possible in any heavier shower or thunderstorm.

Smoke from the numerous western U.S. wildfires will continue to
reduce slant range visibility across the region.

JKL/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 067/095 068/099 065/096 063/095 064/098 064/098 066/097
    42/T    23/T    21/U    00/U    01/U    00/U    01/B
LVM 057/092 058/095 055/093 054/093 055/095 055/095 057/094
    54/T    34/T    20/U    00/U    00/U    01/U    11/B
HDN 065/097 065/101 062/098 060/098 061/100 062/100 063/099
    41/H    12/T    20/U    00/U    01/U    00/U    11/B
MLS 070/097 070/101 068/096 065/097 066/098 067/100 067/099
    21/H    13/T    30/U    10/U    01/U    00/U    11/U
4BQ 071/096 070/100 068/095 066/095 066/095 067/097 068/097
    32/T    13/T    31/U    11/U    11/U    11/U    11/U
BHK 067/097 067/101 066/095 063/096 061/095 065/098 065/098
    30/H    13/T    51/U    10/U    11/U    11/U    11/U
SHR 062/093 063/097 060/094 060/094 059/095 060/095 061/095
    32/T    13/T    31/U    11/U    11/U    11/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect until 9 PM MDT Thursday FOR
      ZONES 29>34-36-37-42-57-58-138-139-169-170-173-235.
     Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 123>129-133.
WY...Excessive Heat Warning in effect until 9 PM MDT Thursday FOR
      ZONE 199.

&&

weather.gov/billings

In the hours before

Local storm report, Jul 20, 1:48 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             6 WSW EMIGRANT          45.33N 110.84W
07/20/2021  E0.25 INCH       PARK               MT   TRAINED SPOTTER

&&

RMS
Special weather statement, Jul 20, 3:31 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Billings MT
431 PM MDT Tue Jul 20 2021

MTZ033-202315-
Fallon MT-
431 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY...

At 430 PM MDT, Doppler radar was tracking strong thunderstorms 11
miles northeast of Baker and 20 miles southwest of Baker, moving
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Baker, Ollie and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4615 10444 4664 10413 4664 10405 4603 10404
TIME...MOT...LOC 2230Z 206DEG 47KT 4647 10409

Palmquist

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fallon

When
July 20, 3:43 PM MST
Where
Fallon County, 0.69 mi N of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.590, -104.080

The wind-driven hail broke windows on the house.

Thunderstorm Wind, Fallon

When
July 20, 3:43 PM MST
Where
Fallon County, 0.69 mi N of Ollie
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.590, -104.080

The wind-driven hail broke windows on the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965451, 965452.